Wisconsin, 2005Hail and Damaging Winds in Wisconsin, July 23, 2005
July 23, 2005 · NWS MKX · 36 events in 13 counties and zones
A mesoscale convective system/derecho developed in western Minnesota during the early morning, then tracked into central Wisconsin before riding the warm front southeast into southeast Wisconsin and portions of south-central Wisconsin during the afternoon. The powerful winds generated by the storms were generally in the 52 to 56 knot range (60 to 65 mph), but peaked at hurricane-force in a…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $309,000
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system/derecho developed in western Minnesota during the early morning, then tracked into central Wisconsin before riding the warm front southeast into southeast Wisconsin and portions of south-central Wisconsin during the afternoon. The powerful winds generated by the storms were generally in the 52 to 56 knot range (60 to 65 mph), but peaked at hurricane-force in a couple locations . Most of the damage was characterized as toppled large trees and downed power lines as the storms raced southeast. The hardest hit areas were in Marquette, Dodge, and Jefferson counties. Widespread tree damage was reported by law enforcement in Green Lake and southern Jefferson counties. Otherwise damaging thunderstorm winds were more scattered. A barn was completely destroyed 3 miles southwest of Waupun at 1405CST where winds were estimated to have gusted around 65 knots (75 mph). Roof damage was noted on a house in Fox Lake (Dodge Co.), where winds were estimated to have gusted to around 65 knots (75 mph). As the northeastern end of the line progressed toward the Lake Michigan shoreline, it weakened substantially. However, the southwestern portion of the line progressed into Walworth, Racine, and Kenosha counties, continuing to produce areas of wind damage, before it died at the Illinois border shortly after 1530CST. Lightning during the afternoon and overnight hours damaged two buildings in Watertown (Jefferson Co.). Synoptically, the quasi-stationary front, noted in the July 21st episode, sagged south into Iowa and Illinois on the 22nd, then began to head back into Wisconsin as a warm front on the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 23, 2:30 AM CST, 9 hours 53 minutes earlier.
Area forecast discussion, Jul 23, 2:30 AM CST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT SAT JUL 23 2005
.DISCUSSION...FORECAST FOCUS ON PRECIP CHANCES TODAY/TONIGHT...AND
HEAT ON SUNDAY.
SFC ANIMATION SHOWS HI PRES RDG STILL NOSING INTO CWA WITH QUIET
ERLY FLOW AND DRIER DEW POINTS. HOWEVER FAIRLY POTENT WAA/H8 SPEED
CONVERGENCE ALREADY TAKING SHAPE ACRS SE MN/NE IA WITH BAND OF
CONVECTION THERE. MODELS SHOW A SHORT WAVE SWINGING THRU DURG MAINLY
MRNG HRS. MORE SHORT WAVE ENERGY BACK IN DAKOTAS WITH MORE VIGOROUS
CLUSTER OF STORMS. GFS SHOWING ALMOST AN INCH OF RAIN BY 18Z. WILL
OPT FOR MAXES TODAY THAT ARE HIGHER THAN GFS MOS BUT LOWER THAN ETA
MOS. THIS LARGELY DUE TO UPSTREAM CLOUD/PCPN TRENDS.
POTENTIAL TIGHT SW/NE GRADIENT IN CWA POPS TNGT AS TSTMS RIDE AROUND
UPR RIDGE WITHIN WAA REGIME BEING FED BY LLJ. LLJ LARGELY FOCUSES
BEST COVERAGE OF PCPN IN NERN CWA AND FURTHER NORTH INTO GRB CWA.
BEST H8 THERMAL PACKING ACRS WRN CWA B4 6Z AND THEN ERN CWA AFT 6Z.
GFS/NAM HAVE H8 HOT PROD FIRMLY ENTRNCHED ACRS CWA BY 12Z SUN.
THE HOT H8 AXIS THEN SITS ACROSS CWA FOR SUN WITH THE H8 TEMPS STILL
WITHIN 24C TO 26C RANGE...HOTTEST NR WI/IL BORDER. WILL GO AHEAD
AND ISSUE A HEAT ADVISORY FOR ENTIRE CWA FOR SUNDAY WITH HEAT
INDICES STILL SHOWING VALUES AOA 105. ATMOS CAPPED SO WILL RETAIN
GOING DRY FCST.
MON THROUGH TUE TIME FRAME SHOWING SERIES OF RIPPLES WITHIN MORE
ZONAL H5 FLOW. H2 PROGS INDICATING CWA SITTING BENEATH RRQ OF ULJ...
WITH AREAS OF UPR LVL DIVERGENCE. H8 CONVERGENCE ALSO A PLAYER...SO
COULD SEE SOME BENEFICIAL RUNS WITH THIS REGIME...DEPENDING OF
COURSE ON WHERE BOUNDARY ACTUALLY SETS UP.
.MKX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SUNDAY INTO
SUNDAY EVENING...ZONES 46-47...51-52...56>60...62>72.
&&
Hazardous weather outlook, Jul 23, 10:30 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1130 AM CDT SAT JUL 23 2005
WIZ046-047-051-052-056>060-062>072-241000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1130 AM CDT SAT JUL 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING MAINLY OVER MARQUETTE COUNTY NORTH OF MONTELLO. OVER
THE REST OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS AND LARGE HAIL ARE THE
PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY INTO SUNDAY EVENING...THE EXPECTED COMBINATION OF TEMPERATURES
IN THE MIDDLE TO UPPER 90S AND DEWPOINTS IN THE LOWER TO MIDDLE 70S
MAY RESULT IN DANGEROUS HEAT INDICES OF 105 TO NEAR 110.
THUNDERSTORMS ARE POSSIBLE ACROSS ALL SOUTH CENTRAL AND SOUTHEAST
WISCONSIN SUNDAY NIGHT INTO TUESDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS MAINLY SUNDAY NIGHT...SHIFTING INTO FAR SOUTHERN
WISCONSIN ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.
&&
DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE /LOWER CASE/
LMZ643>646-665-241000-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
1130 AM CDT SAT JUL 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON OR EVENING. HIGH WINDS AND HAIL ARE THE PRIMARY THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO TUESDAY. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY SUNDAY NIGHT...SHIFTING
INTO FAR SOUTHERN WISCONSIN ON MONDAY.
SMALL CRAFT ADVISORY CONDITIONS MAY BE MET TUESDAY AND WEDNESDAY DUE
TO WINDS AND WAVES.
&&
DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE /LOWER CASE/
HENTZ
Event by event
32 thunderstorm wind, 2 hail, 2 lightning. Local standard time, as filed.
Hail, Sauk
- When
- July 23, 12:23 PM CST
- Where
- Sauk County, Merrimac
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.367, -89.617
Thunderstorm Wind, Marquette
- When
- July 23, 1:26 PM CST
- Where
- Marquette County, 5 mi E of Westfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.883, -89.383
Thunderstorm Wind, Marquette
- When
- July 23, 1:30 PM CST
- Where
- Marquette County, 7 mi S of Montello
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.700, -89.317
Thunderstorm Wind, Green Lake
- When
- July 23, 1:35 PM CST to 1:50 PM CST
- Where
- Green Lake County, Countywide
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.783, -89.150
Widespread tree damage and power-line damage reported across the county.
Thunderstorm Wind, Sauk
- When
- July 23, 1:35 PM CST
- Where
- Sauk County, 10 mi ENE of Baraboo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.517, -89.550
Thunderstorm Wind, Columbia
- When
- July 23, 1:40 PM CST to 1:50 PM CST
- Where
- Columbia County, 4 mi N of Portage
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.600, -89.450
Thunderstorm Wind, Fond du Lac
- When
- July 23, 1:55 PM CST
- Where
- Fond du Lac County, Brandon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.733, -88.767
Thunderstorm Wind, Dodge
- When
- July 23, 2:03 PM CST
- Where
- Dodge County, Fox Lake
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.567, -88.900
Thunderstorm Wind, Dodge
- When
- July 23, 2:05 PM CST
- Where
- Dodge County, Beaver Dam
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.467, -88.833
Thunderstorm Wind, Dodge
- When
- July 23, 2:05 PM CST
- Where
- Dodge County, 3 mi SW of Waupun
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.600, -88.783
Thunderstorm Wind, Dodge
- When
- July 23, 2:10 PM CST
- Where
- Dodge County, 4 mi NW of Atwater
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.617, -88.783
Thunderstorm Wind, Fond du Lac
- When
- July 23, 2:11 PM CST
- Where
- Fond du Lac County, 2 mi S of Rosendale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.767, -88.683
Thunderstorm Wind, Dane
- When
- July 23, 2:20 PM CST
- Where
- Dane County, Middleton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.100, -89.500
Thunderstorm Wind, Dodge
- When
- July 23, 2:25 PM CST
- Where
- Dodge County, 3 mi E of Richwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.233, -88.700
Thunderstorm Wind, Columbia
- When
- July 23, 2:30 PM CST
- Where
- Columbia County, Fall River
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.383, -89.050
Thunderstorm Wind, Jefferson
- When
- July 23, 2:30 PM CST to 2:45 PM CST
- Where
- Jefferson County, 5 mi W of Ft Atkinson
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $30,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.933, -88.950
Lightning, Jefferson
- When
- July 23, 2:35 PM CST
- Where
- Jefferson County, Watertown
- Property damage
- $1,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Thunderstorm Wind, Columbia
- When
- July 23, 2:40 PM CST
- Where
- Columbia County, Columbus
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.333, -89.017
Thunderstorm Wind, Rock
- When
- July 23, 2:47 PM CST
- Where
- Rock County, 3 mi NW of Milton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.800, -89.000
Thunderstorm Wind, Waukesha
- When
- July 23, 2:50 PM CST
- Where
- Waukesha County, Hartland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.100, -88.350
Thunderstorm Wind, Rock
- When
- July 23, 2:52 PM CST
- Where
- Rock County, Milton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.767, -88.950
Thunderstorm Wind, Waukesha
- When
- July 23, 2:55 PM CST
- Where
- Waukesha County, 5 mi SSE of Dousman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 42.950, -88.433
Thunderstorm Wind, Waukesha
- When
- July 23, 3:00 PM CST
- Where
- Waukesha County, Mukwonago
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.867, -88.333
Thunderstorm Wind, Walworth
- When
- July 23, 3:02 PM CST
- Where
- Walworth County, East Troy
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.783, -88.400
Thunderstorm Wind, Walworth
- When
- July 23, 3:02 PM CST
- Where
- Walworth County, La Grange
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.800, -88.600
Thunderstorm Wind, Walworth
- When
- July 23, 3:02 PM CST
- Where
- Walworth County, Spring Prairie
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.683, -88.400
Thunderstorm Wind, Walworth
- When
- July 23, 3:06 PM CST
- Where
- Walworth County, Whitewater
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.833, -88.733
Hail, Walworth
- When
- July 23, 3:07 PM CST
- Where
- Walworth County, East Troy
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.783, -88.400
Thunderstorm Wind, Walworth
- When
- July 23, 3:21 PM CST
- Where
- Walworth County, East Troy
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.783, -88.400
Thunderstorm Wind, Racine
- When
- July 23, 3:24 PM CST
- Where
- Racine County, 1 mi NW of Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.683, -88.283
Thunderstorm Wind, Kenosha
- When
- July 23, 3:24 PM CST
- Where
- Kenosha County, Silver Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.550, -88.167
Thunderstorm Wind, Kenosha
- When
- July 23, 3:24 PM CST
- Where
- Kenosha County, 2 mi NE of New Munster
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.600, -88.200
Thunderstorm Wind, Kenosha
- When
- July 23, 3:26 PM CST
- Where
- Kenosha County, 2 mi W of Silver Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.550, -88.200
Thunderstorm Wind, Racine
- When
- July 23, 3:29 PM CST
- Where
- Racine County, Burlington
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.667, -88.267
Thunderstorm Wind, Kenosha
- When
- July 23, 3:32 PM CST
- Where
- Kenosha County, Silver Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.550, -88.167
Lightning, Jefferson
- When
- July 23, 9:30 PM CST
- Where
- Jefferson County, Watertown
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 23, 20052 deaths · 1 event
- Rip Current in South Carolina, July 23, 20052 deaths · 1 event
- Hail and Damaging Winds in Oklahoma, July 23, 20051 death · 1 injured · $80,000 · 1 in hail · 26 events
- Heat in Mississippi, July 23 to 27, 20051 death · 39 events
- Flash Flood and Hail in Wisconsin, July 23, 20053 injured · $717,000 · 1.25 in hail · 16 events
- Flash Flood and Hail in Minnesota, July 23, 20051 injured · $250,000 · 77 kt wind · 49 events
- Damaging Wind in Missouri, July 23, 20051 injured · $200,000 · 70 kt wind · 1 event
- Damaging Wind in Arizona, July 23, 20051 injured · $200,000 · 65 kt wind · 1 event
- Damaging Winds in Wisconsin, July 23, 20051 injured · $72,000 · 68 kt wind · 19 events
- Damaging Winds in Wisconsin, July 23, 2005$75,000 · 65 kt wind · 16 events
- Tornado and Flash Flood in California, July 23, 2005$68,000 · F0 · 10 events
- Hail and Damaging Winds in Arkansas, July 23, 2005$70,000 · 70 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464046, 5464058, 5464144, 5464057, 5464164, 5464047, 5464051, 5464054, 5464052, 5464055, 5464053, 5464050, 5464056, 5464146, 5464048, 5464145, 5464166, 5464049, 5464162, 5464147, 5464163, 5464148, 5464149, 5464151, 5464153, 5464156, 5464150, 5464152, 5464154, 5464155, 5464159, 5464160, 5464157, 5464161, 5464158, 5464165.